Abusing drugs or alcohol comes with significant physical, mental, and emotional risks. Those who find themselves addicted to alcohol or drugs often experience a number of consequences of their actions, ranging from strained interpersonal relationships, legal trouble, to psychological distress, and ailing physical health. Simply becoming addicted to just one mind-altering substance can not only produce these and other outcomes but can also be fatal. When two or more addictive substances are abused at the same time, the risks for complications double. That is one of the reasons why mixing Vicodin and alcohol is never a good idea.
Mixing Vicodin and Alcohol is Extremely Dangerous
There are several reasons why mixing Vicodin and alcohol is a dangerous practice. Individuals who combine these two specific substances together can experience difficulties almost immediately upon consuming them. And, the more that Vicodin and alcohol are consumed together, the more damage can be done.
Alcohol and Acetaminophen Negatively Interact
Vicodin is the brand name for the combination of hydrocodone and acetaminophen. Both substances work to help treat physical pain and reduce fever. When Vicodin and alcohol are taken together, the liver and kidneys become the most at risk.
While it might seem safe because it is an over-the-counter medication, acetaminophen can be deadly. Consuming too much of it can lead to liver and kidney problems, including failure of one or both organs. Unlike other organs that humans do not need to survive (such as the appendix or gallbladder), it is impossible to survive without at least one kidney and a liver. Similar to acetaminophen, alcohol can also interrupt the function of the kidneys and liver on its own. When both Vicodin and alcohol are being used at the same time, the kidneys and the liver can become quickly overwhelmed and begin experiencing damage, especially if this pattern of abuse continues.
Vicodin and Alcohol Reduce Respiratory Function
The respiratory system works to not only allow humans to breathe, but also to help deliver oxygen to different parts of our bodies. It is absolutely critical to have a healthy respiratory rate, however, when mixing two substances like Vicodin and alcohol, one’s respiratory health can become compromised.
Both alcohol and Vicodin are depressant substances, meaning that when they are consumed, they work to depress the functions of the body — including the respiratory system. This means that respiratory rate drops and it becomes more challenging to consume enough oxygen to keep the body and brain functioning properly. As a result, individuals might be short of breath, feel tightness in their chest, and experience significant fatigue. The more that Vicodin and alcohol are abused together, the more likely it becomes for individuals to experience respiratory complications, such as respiratory distress or respiratory failure. In many instances, individuals consume too much of both substances and overdose as a result of respiratory failure.
Risk of Overdose Increases
Any time a person combines two substances that produce similar results, they become susceptible to experiencing an overdose. An overdose occurs when the body is unable to process the number of drugs or alcohol that are coursing through the body. Essentially, an individual has consumed too many drugs or alcohol at one time. Because alcohol and Vicodin both serve as depressants, the side effects that a person can experience can double in severity due to both substances being present in the system at the same time. This can speed up intoxication as well as overdose.
Symptoms of Overdose
When someone is experiencing an overdose, it is a life and death situation. If that individual does not receive the appropriate care in the right time frame, they could suffer severe brain damage and even death.
When someone overdoses on Vicodin and alcohol, it is possible for the following symptoms to develop:
- Slurred speech
- Uncontrollable eye movement
- Bluish tint around lips or fingernails
- Slowed breathing
- Cold, clammy skin
- Frequent vomiting
Vicodin and alcohol overdose can be spotted if an onlooker is aware of what to watch for. As mentioned before, the sooner an individual receives help, the more promising their future will be. If you see someone experiencing an overdose on opioids like Vicodin and alcohol and is unconscious or severely drowsy, here is what you can do:
- Call for an ambulance immediately
- Place them in the recovery position (on their side) so they do not aspirate vomit
- Do not leave them until the ambulance arrives
- Tell the EMT’s/paramedics what substances they have consumed right away if you are aware of what they were
In instances where someone is overdosing on Vicodin and alcohol but who is not unconscious, calling an ambulance is equally as important. That should always be the first thing you do if suspicious of an overdose. Keep yourself and the individual cal and remain with them until help arrives.
Drug and Alcohol Rehab in Nashville
If you need professional help ending your Vicodin and alcohol addiction, reach out to us right now. Not only can we help you safely detox from these substances, but we can also help you get the therapy you need to keep from abusing drugs or alcohol in the future.
Do not wait. We can help. Contact us right now.